Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 278, NWS North Platte, NE

August 10, 2011Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 10, 2011, 5:24 PM MDT for Cherry County, Nebraska. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2011, 5:24 PM MDT (23:24 UTC)
Expired
Aug 10, 2011, 6:15 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 118 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:41 PM MDTHAIL 1.58 Sw Cody, NE
Aug 10, 6:07 PM MDTHAIL 0.5Merriman, NE
Aug 10, 6:10 PM MDTHAIL 0.75Merriman, NEHAIL WAS COVERING THE GROUND.
Aug 10, 6:15 PM MDTHAIL 1Ssw Cody, NEHAIL MADE GROUND WHITE...ALSO ACCOMPANIED BY 40 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS53 KLBF 102324
SVRLBF
NEC031-110015-
/O.NEW.KLBF.SV.W.0278.110810T2324Z-110811T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 PM MDT WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 615 PM MDT/715 PM CDT/

* AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF HOOVER
  LAKE TO 8 MILES EAST OF ELI...AND MOVING SOUTH AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NENZEL AROUND 540 PM MDT.
  ELI AROUND 545 PM MDT.
  KILGORE AROUND 550 PM MDT.
  MERRIMAN AROUND 615 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4301 10113 4289 10074 4260 10067 4292 10184
      4300 10189
TIME...MOT...LOC 2324Z 340DEG 11KT 4312 10185 4293 10128
WIND...HAIL 60MPH 1.00IN

$$

POWER
2 follow-up statements
740 
WWUS53 KLBF 102352
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM MDT WED AUG 10 2011

NEC031-110015-
/O.CON.KLBF.SV.W.0278.000000T0000Z-110811T0015Z/
CHERRY NE-
552 PM MDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CHERRY COUNTY UNTIL 615 PM MDT/715 PM CDT/...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF MERRIMAN TO
9 MILES SOUTHWEST OF NENZEL...MOVING SOUTH AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MERRIMAN AROUND 615 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THESE STORMS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4301 10113 4289 10074 4260 10067 4292 10184
      4300 10189
TIME...MOT...LOC 2352Z 340DEG 11KT 4304 10181 4285 10124
WIND...HAIL 60MPH 1.00IN

$$

POWER
969 
WWUS53 KLBF 110014
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT WED AUG 10 2011

NEC031-110023-
/O.EXP.KLBF.SV.W.0278.000000T0000Z-110811T0015Z/
CHERRY NE-
614 PM MDT WED AUG 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 715 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM MDT.

LAT...LON 4301 10113 4289 10074 4260 10067 4292 10184
      4300 10189
TIME...MOT...LOC 0013Z 340DEG 11KT 4298 10178 4279 10121

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:16 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 10, 4:16 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT WED AUG 10 2011

.UPDATE...
UPDATED FORECAST FOR SEVERE THUNDERSTORMS WATCH FOR WESTERN
NEBRASKA. ADDED ISOLATED THUNDERSTORMS TO SOUTHWEST NEBRASKA.

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT WED AUG 10 2011/

SYNOPSIS...
ISOLATED SHOWERS AND STORMS CONTINUE THIS AFTERNOON MAINLY FROM THE
NORTHERN PANHANDLE SOUTHEAST THROUGH THE CENTRAL SANDHILLS. A
COMBINATION OF A WEAK DISTURBANCE MOVING FROM SRN WY AND SRN
PANHANDLE WITH DIFFERENTIAL HEATING AND WEAK SURFACE CONVERGENCE
HAVE BEEN SUFFICIENT TO SUSTAIN UPDRAFTS. THIS ACTIVITY TO CONTINUE
FOR REMAINDER OF AFTERNOON WITH A FEW STORMS POSSIBLY BECOMING NEAR
SEVERE FOR A BRIEF TIME WITH SMALL HAIL POSSIBLE.

SHORT TERM (TONIGHT THROUGH SATURDAY)...
ACTIVITY FROM THIS AFTERNOON TO LINGER INTO THE EVENING PERHAPS TIL
AROUND SUNSET. OTHERWISE CLEARING SKIES WITH PATCHY FOG POSSIBLE
LATE TONIGHT INTO EARLY THURSDAY MORNING. NOT LOOKING FOR LOW
VISIBILITIES...BUT RATHER 3 TO 5 MILE VISIBILITIES. A COOLER NIGHT
WITH LOWS 55 TO 59.

MAINTAINED A CHANCE FOR SHOWERS AND STORMS THURSDAY
AFTERNOON/THURSDAY NIGHT. CONVECTIVE PARAMETERS FAVORABLE FOR
ISOLATED SEVERE STORMS TO DEVELOP/OR MOVE INTO AREA FROM THE SRN
BLACK HILLS REGION AND ALSO ALONG A PRONOUNCED DRYLINE IN THE
EASTERN PANHANDLE. UPPER FLOW IS WEST NORTHWEST SIMILAR TO THE PAST
FEW DAYS. STORM LOOK TO INITIATE UPON 45-50 KTS OF DEEP LAYER SHEAR
WITH 2000-3500 J/KG OF MOST UNSTABLE CAPES. ALL APPEAR IN SUFFICIENT
BALANCE TO FOR SUSTAINED SEVERE AS OPPOSED TO PULSE STORMS. STORMS
MAY FOR A LARGE CLUSTER OR MCS ACROSS THE CENTRAL AND NORTH AND
TRACK EAST SOUTHEAST INTO EASTERN NEBRASKA OVERNIGHT. HIGHS THURSDAY
WARM TO THE MID 80S WEST TO LOW 80S EAST.

A WEAK COLD FRONT WILL PASS THROUGH FRIDAY WITH STORM CHANCES MAINLY
ACROSS THE EAST. MAINLY ACTIVITY SHOULD RESIDE ACROSS THE EASTERN
DAKOTAS/IOWA AND MINNESOTA. HIGH FROM LOW 80S NORTH HALF TO MID 80S
SOUTH. A SLIGHT REINFORCING COLD FRONT ACTUALLY ARRIVES FRIDAY NIGHT
WITH DRY CONDITIONS FORECAST.

FOR SATURDAY...SURFACE WINDS SLOWLY VEER TO EASTERLY BY LATE DAY.
HIGHS HELD IN THE LOWER 80S. CURRENT DRY FORECAST AS CONVECTION
SHOULD BE CONFINED TO THE HIGHER TERRAIN OFF THE FRONT RANGE.

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
UPPER RIDGE CENTER ACROSS TEXAS SUNDAY IS FORECAST TO STRETCH
NORTHEAST INTO THE MID MISSISSIPPI VALLEY BY WEDNESDAY AS A BROAD
UPPER TROUGH EXTENDS ACROSS THE WESTERN CONUS. HIGHS SUNDAY SLIGHTLY
BELOW NORMAL FROM 82 TO 86 DEGREES TO WARM TO 85 TO 90 DEGREES BY
MONDAY THROUGH WEDNESDAY. MAINLY A SLIGHT CHANCE OF SHOWERS AND
STORMS SUNDAY NIGHT THROUGH MONDAY NIGHT AS WEAK DISTURBANCES CREST
UPPER RIDGE AND AGAIN TUESDAY NIGHT AS UPPER FLOW TRANSITIONS TO
SOUTHWESTERLY ALOFT.

AVIATION...
BOTH THE BKN-OVC CEILINGS AND SCATTERED -TSRA THAT ARE CENTERED OVER
NORTH CENTRAL NEB SHOULD DISSIPATE AFTER 00 UTC AS LOW-LEVEL COOLING
SETS IN. LIGHT SOUTH-SOUTHEASTERLY FLOW OVERNIGHT WILL RESULT IN AN
INCREASE OF MOISTURE AND POTENTIALLY CAUSE STRATUS AND/OR FOG. IT/S
LOOKING LIKE IFR OR LOWER CONDITIONS WILL DEVELOP...ESPECIALLY OVER
SOUTHWEST NEB SUCH AS AT KLBF...WHERE MODEL GUIDANCE SUBSTANTIATES
THE RISK THE MOST. IF IT DOES FORM...IT SHOULD LIFT BY 18 UTC THU.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...POWER
Hazardous weather outlook, Aug 10, 2:53 PM MDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT WED AUG 10 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-112100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT WED AUG 10 2011 /253 PM MDT WED AUG 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED STRONG THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE EARLY
EVENING ACROSS NORTHERN NEBRASKA AND THE WESTERN PANHANDLE. SMALL
HAIL AND LOCALLY HEAVY DOWNPOURS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON
ACROSS NORTHWESTERN NEBRASKA...THE PANHANDLE...AND THE WESTERN
SAND HILLS. STORMS WILL SPREAD INTO CENTRAL NEBRASKA BY THE LATER
AFTERNOON ON THURSDAY. VERY LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS. THUNDERSTORMS MAY GROW INTO LARGER
CLUSTERS INTO THE EVENING AND POSSIBLY OVERNIGHT WITH LOCALLY
HEAVY RAINFALL AND A CONTINUED THREAT FOR DAMAGING WINDS AS
CLUSTERS MOVE EAST AND SOUTHEASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

AHSENMACHER

In the hours before

Special weather statement, Aug 10, 1:59 PM MDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT WED AUG 10 2011

NEZ005-094-102045-
EASTERN CHERRY NE-WESTERN CHERRY NE-
159 PM MDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 245
PM MDT/345 PM CDT/...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF STEER CREEK CAMPGROUND...OR
28 MILES WEST OF VALENTINE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  MERRITT RESERVOIR DAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHULTZ
Special weather statement, Aug 10, 4:00 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 PM CDT WED AUG 10 2011

NEZ006-102245-
KEYA PAHA NE-
500 PM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEYA PAHA COUNTY UNTIL
545 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF SPARKS...OR 20 MILES NORTHWEST OF
SPRINGVIEW...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HIGHWAY 12 MILE MARKER 30 AROUND 505 PM CDT.
HIGHWAY 12 MILE MARKER 40 AROUND 530 PM CDT.
HIGHWAY 183 MILE MARKER 220 AROUND 540 PM CDT.
SPRINGVIEW AROUND 545 PM CDT.

POWER
Local storm report, Aug 10, 4:14 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 N SPARKS              42.99N 100.27W
08/10/2011  E1.75 INCH       CHERRY             NE   PUBLIC

            GROUND COVERED WHITE WITH HAIL WITH THE LARGEST UP TO
            GOLF BALL SIZE.

&&

JAHSENMA
Special weather statement, Aug 10, 5:04 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM MDT WED AUG 10 2011

NEZ022-102345-
GARDEN NE-
504 PM MDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 545
PM MDT...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LISCO...OR 15 MILES NORTHWEST OF OSHKOSH...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HIGHWAY 26 MILE MARKER 100 AROUND 510 PM MDT.
DOGTOWN FLATS AROUND 520 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

POWER
Local storm report, Aug 10, 5:19 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             4 N CODY                42.99N 101.25W
08/10/2011  E0.25 INCH       CHERRY             NE   PUBLIC

&&

JAHSENMA

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:08 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins52 min
Aug 9, 9:49 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden41 min
Aug 9, 9:53 PM MDTSevere Thunderstorm WarningLBFChase, Perkins45 min
Aug 9, 10:28 PM MDTSevere Thunderstorm WarningLBFChase, Deuel, Keith, Perkins29 min
Aug 9, 10:55 PM MDTSevere Thunderstorm WarningLBFChase45 min
Aug 10, 4:31 PM MDTSevere Thunderstorm WarningLBFCherry59 min
Aug 10, 5:57 PM MDTSevere Thunderstorm WarningLBFCherry63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.